Alert archive / Georgia / Tornado Warnings in 1997

Tornado Warning 12, NWS Jacksonville, FL

April 28, 1997Clinch County, Ware County, Georgia

NWS Jacksonville, FL issued this tornado warning at Apr 28, 1997, 5:03 AM EDT for Clinch County, Ware County, Georgia. It was in force for 42 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 28, 1997, 5:03 AM EDT (09:03 UTC)
Expired
Apr 28, 1997, 5:45 AM EDT
In force
42 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

Counties Clinch County, GA, Ware County, GA

The radar

The Moody AFB radar (KVAX), 43 km from the middle of the area, began a volume at 09:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 5:15 AM EDTTornado F1Argyle, GATornado damaged 15 homes, destroyed 2.
Apr 28, 5:50 AM EDTThunderstorm WindWaycross, GANumerous large trees were blown down along RT 84.
Apr 28, 5:50 AM EDTThunderstorm WindWaycross, GAStorage shed and destroyed, and numerous reports of large trees blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 3:00 AM EDTTornado WatchSPC6 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 9.1 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 1997-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 949 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 1997-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
949 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
634 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

517 
WFUS1 KJAX 280907 RRA
TORJAX
GAC065-299-280945-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
503 AM EDT MON APR 28 1997
 
THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  545 AM EDT
FOR PERSONS IN THE FOLLOWING LOCATIONSS...
 
IN SOUTHEAST GEORGIA
 
   ...CLINCH COUNTY...WARE COUNTY
 
AT 502 AM EDT DOPPLER RADAR INDICATED THAT THE SEVERE THUNDERSTORM NEAR
HOMERVILLE WAS FORMING INTO A POSSIBLE TORNADO. THE STORM WILL
MOVE TO NEAR ARGYLE NEAR U.S. HIGHWAY 84 AT 520 AM AND WILL MOVE TO
NEAR MANOR AND GLENMORE BY 530 AM.
 
 
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE.
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM
SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...PILLOWS...
OR CUSHIONS TO COVER YOUR BODY.  AVOID WINDOWS.
 
PW/PP

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Apr 28, 2:39 AM EDT, 2 hours 24 minutes earlier.

Area forecast discussion, Apr 28, 2:39 AM EDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
236 AM EDT MON APR 28 1997

INGREDIENTS COMING TOGETHER FOR STG TO SVR TSMS COMING THROUGH CWA
THIS AM. PLENTY OF MOISTURE AND INSTABILITY...A LOW LEVEL JET...AND
AREA OF UPPER LEVEL DIFFLUENCE OUT AHEAD OF UPPER LVL JET MVG THROUGH.
SATELLITE SHOWING CLUSTER OF TSMS DEVELOPING IN GULF WEST OF TBW MVG NE.
MODELS CONSISTENT IN MOVG UPPER LOW FROM EAST CNTL TX TO NORTHERN ALABAMA
AT 00Z. EXPECT MOST OF THE WX FIRST HALF OF TODAY WITH MODELS INDICATING
DRY SLOT MVG IN THIS EVE. MOVEMENT OF CELLS IN GULF (NNE) SUGGESTS SOME
TRAIN ECHOING AND LOCALLY HEAVY RAINS. TORNADO WATCH IN EFFECT UNTIL
9 AM. SPC HAS CWA UNDER SLIGHT RISK OF SEVERE WX FIRST HALF OF DAY.

PRELIM
SSI TE 080/062 078/058 08932
JAX TB 080/061 079/057 08942
GNV TB 080/061 080/057 08952

PETERSON

In the hours before

Special weather statement, Apr 28, 12:35 AM EDT, 4 hours 28 minutes before
FLZ020>025-030-031-
GAZ132>136-149>154-162>166-501-501-280730-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1235 AM EDT MON APR 28 1997

...A TORNADO WATCH CONTINUES IN EFFECT THROUGH 3 AM EDT FOR ALL OF
SOUTHEASTERN GEORGIA AND THE ADJACENT COASTAL WATERS. THE TORNADO
WATCH IS ALSO IN EFFECT FOR THE FOLLOWING COUNTIES OF NORTHERN
FLORIDA...HAMILTON...SUWANNEE...COLUMBIA...BAKER...UNION...
BRADFORD AS WELL AS DUVAL AND NASSAU COUNTIES AND THEIR ADJACENT
COASTAL WATERS...

RECENT DATA FROM THE NATIONAL WEATHER SERVICE DOPPLER RADAR IN
JACKSONVILLE FLORIDA AND THE AIR FORCE DOPPLER RADAR IN VALDOSTA
GEORGIA INDICATE THAT LOW LEVEL SHEAR CONTINUES TO INCREASE IN THE
LOWEST LAYERS OF THE ATMOSPHERE. A LINE OF THUNDERSTORMS IS
CURRENTLY FORMING WEST OF TALLAHASSEE...BAINBRIDGE AND ALBANY.  AS
THIS LINE APPROACHES...DURING THE PREDAWN HOURS...THERE WILL BE A
RISK OF TORNADIC ACTIVITY ASSOCIATED WITH THESE STORMS.

WINDS GUSTS TO 80 MPH...LARGE HAIL...FREQUENT LIGHTNING AND
ISOLATED TORNADOES ARE POSSIBLE WITH THESE STORMS.

TORNADOES CAN FORM SUDDENLY AND WITH LITTLE OR NO WARNING...PERSONS
IN AND NEAR THE WATCH AREA SHOULD BE ALERT FOR THREATENING WEATHER
OVERNIGHT. IF THREATENING WEATHER IS SIGHTED TAKE SHELTER
IMMEDIATELY IN A STURDY STRUCTURE. MOBILE HOMES AND AUTOMOBILES DO
NOT PROVIDE SHELTER IN SEVERE WEATHER. NEVER TRY TO OUTRUN A
TORNADO IN AN AUTOMOBILE.

EMERGENCY MANAGER AND SPOTTER ACTIVATION IS RECOMMENDED FOR THE
WATCH AREA. EMERGENCY MANAGER AND SPOTTER ACTIVATION MAY BE
NECESSARY ACROSS THE BALANCE OF NORTH FLORIDA LATER TONIGHT.

SANDRIK
Special weather statement, Apr 28, 12:37 AM EDT, 4 hours 26 minutes before
FLZ020>025-030-031-
GAZ132>136-149>154-162>166-501-501-280730-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1235 AM EDT MON APR 28 1997

...A TORNADO WATCH CONTINUES IN EFFECT THROUGH 3 AM EDT FOR ALL OF
SOUTHEASTERN GEORGIA AND THE ADJACENT COASTAL WATERS. THE TORNADO
WATCH IS ALSO IN EFFECT FOR THE FOLLOWING COUNTIES OF NORTHERN
FLORIDA...HAMILTON...SUWANNEE...COLUMBIA...BAKER...UNION...
BRADFORD AS WELL AS DUVAL AND NASSAU COUNTIES AND THEIR ADJACENT
COASTAL WATERS...

RECENT DATA FROM THE NATIONAL WEATHER SERVICE DOPPLER RADAR IN
JACKSONVILLE FLORIDA AND THE AIR FORCE DOPPLER RADAR IN VALDOSTA
GEORGIA INDICATE THAT LOW LEVEL SHEAR CONTINUES TO INCREASE IN THE
LOWEST LAYERS OF THE ATMOSPHERE. A LINE OF THUNDERSTORMS IS
CURRENTLY FORMING WEST OF TALLAHASSEE...BAINBRIDGE AND ALBANY.  AS
THIS LINE APPROACHES...DURING THE PREDAWN HOURS...THERE WILL BE A
RISK OF TORNADIC ACTIVITY ASSOCIATED WITH THESE STORMS.

WINDS GUSTS TO 80 MPH...LARGE HAIL...FREQUENT LIGHTNING AND
ISOLATED TORNADOES ARE POSSIBLE WITH THESE STORMS.

TORNADOES CAN FORM SUDDENLY AND WITH LITTLE OR NO WARNING...PERSONS
IN AND NEAR THE WATCH AREA SHOULD BE ALERT FOR THREATENING WEATHER
OVERNIGHT. IF THREATENING WEATHER IS SIGHTED TAKE SHELTER
IMMEDIATELY IN A STURDY STRUCTURE. MOBILE HOMES AND AUTOMOBILES DO
NOT PROVIDE SHELTER IN SEVERE WEATHER. NEVER TRY TO OUTRUN A
TORNADO IN AN AUTOMOBILE.

EMERGENCY MANAGER AND SPOTTER ACTIVATION IS RECOMMENDED FOR THE
WATCH AREA. EMERGENCY MANAGER AND SPOTTER ACTIVATION MAY BE
NECESSARY ACROSS THE BALANCE OF NORTH FLORIDA LATER TONIGHT.

SANDRIK
Special weather statement, Apr 28, 2:45 AM EDT, 2 hours 18 minutes before
FLZ020>025-
GAZ132>136-149>154-162>166-501-501-281245-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
245 AM EDT MON APR 28 1997

...TORNADO WATCH 211 IS NOW IN EFFECT THROUGH 9 AM EDT FOR ALL OF
SOUTHEASTERN GEORGIA AND THE ADJACENT COASTAL WATERS. THE TORNADO
WATCH IS ALSO IN EFFECT FOR THE FOLLOWING COUNTIES OF NORTHERN
FLORIDA...HAMILTON...SUWANNEE...COLUMBIA...BAKER AS WELL AS DUVAL
AND NASSAU COUNTIES AND THEIR ADJACENT COASTAL WATERS...

DATA FROM THE NATIONAL WEATHER SERVICE DOPPLER RADAR IN
JACKSONVILLE FLORIDA AND THE AIR FORCE DOPPLER RADAR IN VALDOSTA
GEORGIA CONTINUES TO INDICATE THAT THE WIND SHEAR IS INCREASING IN
THE LOWEST LAYERS OF THE ATMOSPHERE.

A LINE OF THUNDERSTORMS IS CURRENTLY JUST EAST OF ALBANY AND MOVING
THROUGH THOMASVILLE AND TALLAHASSEE. THE STORMS WILL APPROACH
SOUTHEAST GEORGIA WEST OF A LINE FROM BAXLEY THROUGH WAYCROSS TO
FOLKSTON BY 5 AM AND INTO THE BALANCE OF SOUTHEAST GEORGIA AND
NORTHERN FLORIDA THROUGH 8 AM. WITH WILL BE A RISK OF TORNADIC
ACTIVITY ASSOCIATED WITH THESE STORMS. ADDITIONALLY...WINDS GUSTS
TO 80 MPH...LARGE HAIL...BRIEF HEAVY RAINFALL AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE POSSIBLE WITH THESE STORMS.

TORNADOES CAN FORM SUDDENLY AND WITH LITTLE OR NO WARNING...PERSONS
IN AND NEAR THE WATCH AREA SHOULD BE ALERT FOR THREATENING WEATHER
OVERNIGHT. IF THREATENING WEATHER IS SIGHTED TAKE SHELTER
IMMEDIATELY IN A STURDY STRUCTURE. MOBILE HOMES AND AUTOMOBILES DO
NOT PROVIDE SHELTER IN SEVERE WEATHER. NEVER TRY TO OUTRUN A
TORNADO IN AN AUTOMOBILE.

EMERGENCY MANAGER AND SPOTTER ACTIVATION IS RECOMMENDED FOR THE
WATCH AREA. EMERGENCY MANAGER AND SPOTTER ACTIVATION MAY BE
NECESSARY ACROSS THE BALANCE OF NORTH FLORIDA LATER THIS MORNING.

SANDRIK
Special weather statement, Apr 28, 2:51 AM EDT, 2 hours 12 minutes before
FLZ020>025-
GAZ132>136-149>154-162>166-501-501-281245-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
245 AM EDT MON APR 28 1997

...TORNADO WATCH #211 IS NOW IN EFFECT THROUGH 9 AM EDT FOR ALL OF
SOUTHEASTERN GEORGIA AND THE ADJACENT COASTAL WATERS. THE TORNADO
WATCH IS ALSO IN EFFECT FOR THE FOLLOWING COUNTIES OF NORTHERN
FLORIDA...HAMILTON...SUWANNEE...COLUMBIA...BAKER AS WELL AS DUVAL
AND NASSAU COUNTIES AND THEIR ADJACENT COASTAL WATERS...

DATA FROM THE NATIONAL WEATHER SERVICE DOPPLER RADAR IN
JACKSONVILLE FLORIDA AND THE AIR FORCE DOPPLER RADAR IN VALDOSTA
GEORGIA CONTINUES TO INDICATE THAT THE WIND SHEAR IS INCREASING IN
THE LOWEST LAYERS OF THE ATMOSPHERE.

A LINE OF THUNDERSTORMS IS CURRENTLY JUST EAST OF ALBANY AND MOVING
THROUGH THOMASVILLE AND TALLAHASSEE. THE STORMS WILL APPROACH
SOUTHEAST GEORGIA WEST OF A LINE FROM BAXLEY THROUGH WAYCROSS TO
FOLKSTON BY 5 AM AND INTO THE BALANCE OF SOUTHEAST GEORGIA AND
NORTHERN FLORIDA THROUGH 8 AM. WITH WILL BE A RISK OF TORNADIC
ACTIVITY ASSOCIATED WITH THESE STORMS. ADDITIONALLY...WINDS GUSTS
TO 80 MPH...LARGE HAIL...BRIEF HEAVY RAINFALL AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE POSSIBLE WITH THESE STORMS.

TORNADOES CAN FORM SUDDENLY AND WITH LITTLE OR NO WARNING...PERSONS
IN AND NEAR THE WATCH AREA SHOULD BE ALERT FOR THREATENING WEATHER
OVERNIGHT. IF THREATENING WEATHER IS SIGHTED TAKE SHELTER
IMMEDIATELY IN A STURDY STRUCTURE. MOBILE HOMES AND AUTOMOBILES DO
NOT PROVIDE SHELTER IN SEVERE WEATHER. NEVER TRY TO OUTRUN A
TORNADO IN AN AUTOMOBILE.

EMERGENCY MANAGER AND SPOTTER ACTIVATION IS RECOMMENDED FOR THE
WATCH AREA. EMERGENCY MANAGER AND SPOTTER ACTIVATION MAY BE
NEFCESSARY ACROSS THE BALANCE OF NORTH FLORIDA LATER THIS MORNING.

SANDRIK

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 4:56 AM EDTSevere Thunderstorm WarningJAXClinch49 min
Apr 28, 5:47 AM EDTTornado WarningJAXWare28 min
Apr 28, 11:32 AM EDTSevere Thunderstorm WarningJAXCamden43 min

Nearby

Tornado Warnings in Georgia, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.